Clozapine (CZP) is the only antipsychotic approved for resistant schizophrenia 1. Due to its side effects, CZP is not the first therapeutic option in a psychotic episode. Its anticholinergic effects often cause constipation, however, diarrhea have also been described in literature.
We describe a patient with two episodes of severe diarrhea after clozapine initiation, which lead to CZP discontinuation.
Discuss about the differential diagnosis of diarrhea in CZP patients and the needing of a further studies for clarify the more appropriate management in CZP induced diarrhea.
We present a case report of a 46 years man diagnosed with schizoaffective disorder who presented two episodes of severe diarrhea with fever, which forced his transfer to internal medicine and UCI after CZP initiation.
At the first episode analytical, radiological and histological findings led to Crohn's disease diagnosis, which required budesonide and mesalazine treatment. In the second episode, the digestive team concluded that the episode was due to clozapine toxicity despite the controversial findings (clostridium toxin and Crohn's compatible biopsies)
Diarrhea caused by CZP has been controversial in the literature. However due to the severity of digestive episodes and the paucity of alternative treatments further studies for a better understanding of its physiopathology are warranted.
The authors have not supplied their declaration of competing interest.